Cardiovascular Health in the News Essay
In their article titled, “Long-term Use of Aspirin and the Risk of Gastrointestinal Bleeding,” Huang et al. (2011) have reported that aspirin, which many guidelines recommend for long-term use in preventing cardiovascular disease, is linked to gastrointestinal bleeding. Nonetheless, the authors are quick to point out that the duration and effect of the dose on the risk is still not clear. To determine the effect that the long-term use of aspirin has on gastrointestinal bleeding, Huang et al. (2011) carried out a prospective study involving 87,680 women. These participants had enrolled in the 1990 Nurses’ Health Study and acted as a source of biennial data on the use of aspirin. The authors sought to evaluate the relative risk (RR) of key gastrointestinal bleeding that may warrant blood transfusion or hospitalization. Participants were followed closely for a period of 24 years, and out of the sample population, 1537 women reported having experienced major gastrointestinal bleeding. There was a 1.43 multivariate RR of gastrointestinal bleeding for those women who were regular users of aspirin. Cardiovascular Health in the News Essay
Save your time - order a paper!
Get your paper written from scratch within the tight deadline. Our service is a reliable solution to all your troubles. Place an order on any task and we will take care of it. You won’t have to worry about the quality and deadlinesOrder Paper Now
On the other hand, those women who denied using aspirin had a 1.03 RR of gastrointestinal bleeding. The RR of gastrointestinal bleeding among women who used aspirin increased with an increase in the dose. For example, women using between 0.5 and 1.5 aspirin tablets per week had an RR of 1.3, while those who used between 6 and 14 tablets per week had an RR of 2.24. Based on these findings, the researchers concluded that there is a correlation between regular use of aspirin and gastrointestinal bleeding. In this case, there is a strong correlation between risk and dose, as opposed to duration of the use of aspirin.
This particular study is important to research in cardiovascular health because most of the available guidelines indicate that the regular use of aspirin, especially among people with a higher risk for developing cardiovascular diseases, lowers the risk. However, current research indicates that long-term use of aspirin could come with another risk namely, intestinal bleeding. The results by this study therefore have potential implications in as far as preventing cardiovascular diseases is concerned. In particular, the study has revealed an obvious strong association between the dose of aspirin and the risk of developing gastrointestinal bleeding.
On the other hand, because the duration of taking aspirin in order to prevent cardiovascular diseases does not seem to have a strong association with intestinal bleeding, this study also has strong implications for the use of aspirin. In this case, healthcare practitioners can take a cue from these findings and seek to reduce the use of aspirin to the lowest effective dosage as a means of minimizing the risk of intestinal bleeding among long and short-term users. While the article clearly delineates the risk of a high dosage of aspirin in causing intestinal bleeding, let us not forget that this drug is meant to prevent the development of cardiovascular disease, heart attack, and a possible stroke. These diseases are fatal and obviously, given a choice between intestinal bleeding and having a heart attack, it would be best to err on intestinal bleeding. However, the article has revealed that a lower dose can still be effective and reduces possible internal bleeding.Cardiovascular Health in the News Essay
The article has provided reliable information because the authors have relied on credible sources of literature, mainly peer reviewed articles and other journals articles that have been published in leading and recognized health journals. In addition, all the authors are qualified medical doctors, with specialization in the field of gastroenterology. They have practice in the division of gastroenterology and the gastrointestinal unit in leading medical school and hospitals, such as Harvard Medical School, and Massachusetts General Hospital. Moreover, the article has been published in a reputable publication, The American Journal of Medicine.
Huang, E.S., Strate, L.L., Ho, W., Lee, S., & Chan, A. (2011). Long-Term Use of Aspirin and the
Risk of Gastrointestinal Bleeding. The America